January 2004-May 2005: FDA Sits on Information Suggesting Possible Link between Viagra and Sudden Blindness
In January 2004, an FDA safety officer determines from analysis of adverse event reports that there may be a link between sudden blindness and the impotency drug Viagra. She recommends that the agency warn doctors and patients about the drug’s possible side effect. FDA staffers generally agree that Viagra’s label needs to be updated with a warning. Two months later, a formal draft safety “consult” on the potential Viagra-blindness link is submitted, followed by a final report in April. The FDA approaches Pfizer, the maker of the drug, but the company “resist[s] the FDA’s initial request to update the Viagra label to include information about the NAION risks,” according to a letter that is later sent to the FDA by Senator Charles E. Grassley. The FDA does not issue a public notice or propose a change to the drug’s label until May 2005 when a study published in the Journal of Neuro-Ophthalmology reports seven cases of men experiencing sudden blindness within 36 hours of taking Viagra. [New York Times, 6/1/2005]